Alert archive / Pennsylvania / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Pittsburgh, PA

August 14, 2008Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 14, 2008, 4:27 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2008, 4:27 PM EDT (20:27 UTC)
Expired
Aug 14, 2008, 7:13 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:04 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 14, 3:04 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT THU AUG 14 2008

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES
TONIGHT AND DAYTIME FRIDAY WILL BRING SCATTERED THUNDERSTORMS AND
MAYBE HAIL. IT STILL LOOKS LIKE MIDWEST HIGH PRESSURE WILL ARRIVE
IN TIME TO MAKE THE WEEKEND NICE AND DRY.

&&

.NEAR TERM /THROUGH FRIDAY/...
BASED ON RECENT RADAR DATA AND SPOTTER REPORTS HAVE INTRODUCED
SCATTERED THUNDERSTORMS TONIGHT WITH HAIL AND HEAVY RAIN ACROSS THE
UPPER OHIO VALLEY THROUGH EARLY EVENING. THIS SCENARIO IS IN CONJUNCTION
WITH INCREASED INSTABILITY ASSOCIATED WITH COLDER TEMPERATURES
ALOFT BROUGHT BY THE PASSING UPPER LEVEL SHORT WAVE TROUGH. LITTLE
INDICATION OF MUCH WIND GUSTS WITH THE STORMS BASED ON WEAKNESS OF
VERTICAL SHEAR AND WINDS ALOFT. CONCUR WITH RECENT SREF MODEL RUNS
THAT THERE WILL CONTINUE TO BE ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS THE UPPER OHIO VALLEY UNTIL EARLY FRIDAY EVENING.

HAVE ADDED EARLY MORNING PATCHY FOG TO THE RIVER VALLEYS.

FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING SREF
MODEL VALUES AND NAM AND GFS MOS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
WITH RECENT SREF MODEL RUNS SHOWING UPPER LEVEL TROUGH DEPARTING
THE UPPER OHIO VALLEY FRIDAY NIGHT AND MIDWEST HIGH PRESSURE
ARRIVING WITH SUBSIDENCE AND A LITTLE SURFACE LAYER
DRYING...EXPECT DRY CONDITIONS SATURDAY WITH LESS CLOUDS YET PLEASANT
TEMPERATURE. AGAIN FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING
SREF MODEL VALUES AND NAM AND GFS MOS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL CROSS THE REGION LATE IN THE WEEKEND INTO
MONDAY...BRINGING DRY AND SEASONABLE CONDITIONS. ECMWF/GFS DEPICT
RIDGING TO THE WEST FLATTENING BY TUESDAY. THIS WILL ALLOW FOR
SOME LIFT TO COMBINE WITH INCREASING LOW-LEVEL MOISTURE...PRODUCING
SOME CHANCE OF SHWRS/TSTMS FOR MIDWEEK. RIDGING IS PROGGED TO
RE-AMPLIFY OVER THE REGION THURSDAY FOR MAINLY DRY AND SEASONABLY
WARM CONDITIONS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHWRS/ISOLATED TSTMS ARE DEVELOPING ACROSS EASTERN OH/WESTERN PA
AS THE NEXT PIECE OF ENERGY SWINGS ACROSS. WILL INCLUDE SCT TSTMS
FOR MOST TERMINALS THROUGH AROUND 00Z...WITH MVFR CONDITIONS IN THE
STRONGER STORMS. ACTIVITY WILL WIND DOWN BY LATE THIS EVENING...WITH
AREAS OF MVFR/IFR CONDITIONS IN FOG DEVELOPING OVERNIGHT. ANOTHER
ROUND OF SCT SHWRS/TSTMS ARE LIKELY FRIDAY AFTN...WITH MVFR
CONDITIONS PSBL. THE UPPER LOW WILL DEPART BY SATURDAY. OTHER THAN
FOR SOME PATCHY MORNING FOG...VFR CONDITIONS WILL PREVAIL FOR THE
WEEKEND INTO EARLY NEXT WEEK. SOME RESTRICTIONS ARE PSBL
TUESDAY...AS UPPER LEVEL RIDGE FLATTENS AND LOW PRESSURE WAVES CLIP
THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 14, 2:35 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT THU AUG 14 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-151000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
235 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THROUGH THIS EVENING HAVE THE POTENTIAL
OF PRODUCING PENNY SIZED HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 14, 1:07 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 PM EDT THU AUG 14 2008

PAZ021-141745-
ALLEGHENY PA-
107 PM EDT THU AUG 14 2008

AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF NORTH
SIDE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING
PEA TO MARBLE SIZED HAIL AND BRIEF HEAVY RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...DOWNTOWN PITTSBURGH...FOX CHAPEL...GIBSONIA...MCKEES
ROCKS...NORTH SIDE...PENN HILLS...PERRYSVILLE...SOUTH SIDE...AND
WEST MIFFLIN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 14, 1:48 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT THU AUG 14 2008

PAZ021-030-141845-
ALLEGHENY PA-WESTMORELAND PA-
148 PM EDT THU AUG 14 2008

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF
WILKINSBURG...MOVING EAST AT 10 MPH. THIS CLUSTER OF STORMS ARE
CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND RAINFALL OF UP
TO ONE HALF INCH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...IRWIN...JEANNETTE...LEECHBURG...MCKEESPORT...
MONROEVILLE...MURRYSVILLE...PENN HILLS...AND PERRYSVILLE.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Aug 14, 2:17 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             5 NNW HANOVERTON        40.82N 80.97W
08/14/2008  E0.88 INCH       COLUMBIANA         OH   PUBLIC

            HAIL REPORTED BY THE PUBLIC IN HOMEWORTH, COLUMBIANA
            COUNTY.

&&
Local storm report, Aug 14, 2:58 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HEAVY RAIN       NE GREENSBURG           40.31N 79.54W
08/14/2008  M0.00 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            1.54 INCHES OF RAINFALL IN ONE HOUR. REPORTED FLOODING
            AROUND OAKWOOD AVENUE.

&&
Special weather statement, Aug 14, 3:06 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT THU AUG 14 2008

PAZ007-008-013-014-142000-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
306 PM EDT THU AUG 14 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...VENANGO...MERCER AND LAWRENCE...

AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF SLIPPERY
ROCK...MOVING SOUTHEAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING PEA SIZED HAIL...IN ADDITION TO HEAVY DOWNPOURS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLINTONVILLE...ENTERPRISE...GROVE CITY...HARLANSBURG...SLIPPERY
  ROCK...AMSTERDAM...ARMSTRONG...ATWELLS CROSSING...BARKEYVILLE...
  BLACKTOWN...BOVARD...BOYERS...BRANCHTON...BRENT AND BROAD ACRES

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:54 PM EDTFlash Flood WarningPBZWestmoreland2 hr
Aug 14, 3:15 PM EDTSevere Thunderstorm WarningPBZWashington60 min
Aug 14, 3:36 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango54 min
Aug 14, 3:52 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington53 min
Aug 14, 4:57 PM EDTAreal Flood AdvisoryPBZMercer, Venango3 hr
Aug 14, 6:17 PM EDTAreal Flood AdvisoryPBZClarion, Forest, Venango111 min
Aug 14, 6:55 PM EDTAreal Flood AdvisoryPBZForest96 min
Aug 14, 2:02 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana58 min
Aug 14, 3:29 PM EDTSevere Thunderstorm WarningPBZCarroll, Coshocton, Harrison, Tuscarawas61 min
Aug 14, 4:08 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble67 min
Aug 14, 4:27 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas63 min
Aug 14, 7:32 PM EDTAreal Flood AdvisoryPBZGuernsey, Muskingum68 min

Nearby

Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.